Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Topeka, KS

June 1, 2001Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2001, 6:34 PM CDT for Jefferson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 6:34 PM CDT (23:34 UTC)
Expired
Jun 1, 2001, 7:00 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:42 PM CDTHail 0.75Ozawkie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 012334
SVRTOP
KSC087-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 700 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF OZAWKIE...OR ABOUT 16 MILES
  NORTH OF TOPEKA...MOVING SOUTHEAST AT 40 MPH.  A SECOND SEVERE 
  STORM WAS LOCATED 10 MILES NORTH OF LAWRENCE...NEAR MCLOUTH.

* SOME LOCATIONS AFFECTED...
  PERRY LAKE
  OSKALOOSA
  MCLOUTH
  PERRY
  WILLIAMSTOWN

QUARTER SIZED HAIL WAS REPORTED 3 MILES SOUTH OF OSKALOOSA AT 628 PM.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3925 9517 3926 9535 3926 9557 3906 9552
          3906 9546 3907 9545 3907 9542 3903 9535
          3903 9529 3904 9526 3904 9517

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:18 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 1, 3:18 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT FRI JUN 1 2001

SEVERE WEATHER WATCHES GRADUALLY ENCOMPASSING CWA.  SEVERE WEATHER
MAIN CONCERN THIS EVENING...THEN RETURNING OF THUNDERSTORMS SATURDAY
NIGHT THROUGH SUNDAY NIGHT ARE NEXT CONCERNS.

WEAK IMPULSE SOUTHWEST AND CONVERGENT AREAS FIRING STORMS OVER THE
SOUTHWEST INTO CENTRAL PORTIONS OF STATE WHILE FRONT DROPPING SOUTH
...NOW MOVING THROUGH SOUTH CENTRAL NEBRASKA AND INTO SOUTHEAST
NEBRASKA...WILL PUSH INTO UNSTABLE AIR OVER REST OF CWA.  STRONG
UPPER WAVE DROPPING SOUTH WITH MODELS SHOWING LARGE VERTICAL MOTION
FIELDS OVER NORTHEAST THROUGH 06Z...THEN SLIPS SOUTH AND EAST.  WILL
WORD ZONES WITH SCATTERED OR LIKELY FOR THE EVENING HOURS.  SURFACE
HIGH SLIPS ACROSS CWA BEHIND FRONT ON SATURDAY...ETA...SHOWING SOME
LOW LEVEL RH PERSISTING OVER THE EAST SO WILL GO WITH A FEW MORE
CLOUDS HERE.  SOME QUESTIONS ON TEMPERATURES...THE 70 TO 75 RANGE
LOOK GOOD FOR NOW.

NEXT SERIES OF WAVES PUSHES OUT INTO THE HIGH PLAINS SATURDAY
NIGHT...ETA/AVN SHOWING OVERRUNNING WARM ADVECTION AHEAD OF
THESE...SUPPORTING GOING CHANCE FOR NORTH CENTRAL SATURDAY NIGHT.
ADDED LOW POPS TO THE NORTHEAST AS WELL DO TO THE WARM ADVECTION.
STRONG WAVE EJECTS ACROSS CWA...SUNDAY...WILL GO WITH LIKELY POPS
BUT MODELS WOULD HAVE THIS ENDING OVER THE WESTERN CWA EARLY.
ANOTHER WAVE COMES OUT SUNDAY NIGHT INTO MONDAY AND AGAIN WIL:L GO
WITH LIKELY 0POPS AS BOUNDARIES AND OVERRUNNING ENHANCE PRECIP
CHANCES.  TEMPERATURE WISE...COMPROMISE ON HIGHS WITH HIGHS AROUND
70 AND LOWS 50 TO 55.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, Jun 1, 5:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    VALLEY FALLS              KS    60 MPH TSTM GUST
06/01/01   JEFFERSON

0535 PM    NORTONVILLE               KS    1.75 INCH HAIL
06/01/01   JEFFERSON
Local storm report, Jun 1, 5:40 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0540 PM    WINCHESTER                KS    1.75 INCH HAIL
06/01/01   JEFFERSON
Local storm report, Jun 1, 5:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    MC LOUTH                  KS    70 MPH TSTM GUST
06/01/01   JEFFERSON
Local storm report, Jun 1, 5:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
m
0558 PM    MC LOUTH                  KS    .88 INCH HAIL
06/01/01   JEFFERSON                       60 MPH AS WELL.
Local storm report, Jun 1, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
<
0628 PM    3 S OSKALOOSA             KS    1 INCH HAIL
06/01/01   JEFFERSON
Local storm report, Jun 1, 6:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MC LOUTH                  KS    .75 INCH HAIL
06/01/01   JEFFERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:08 PM CDTSevere Thunderstorm WarningTOPNemaha37 min
Jun 1, 4:09 PM CDTSevere Thunderstorm WarningTOPMarshall36 min
Jun 1, 4:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jun 1, 4:49 PM CDTSevere Thunderstorm WarningTOPLyon41 min
Jun 1, 4:52 PM CDTSevere Thunderstorm WarningTOPBrown38 min
Jun 1, 5:13 PM CDTSevere Thunderstorm WarningTOPJackson32 min
Jun 1, 5:16 PM CDTSevere Thunderstorm WarningTOPCoffey44 min
Jun 1, 5:30 PM CDTSevere Thunderstorm WarningTOPJefferson30 min
Jun 1, 6:47 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.